Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 196, NWS Shreveport, LA

May 24, 2020Gregg County, Rusk County, Upshur County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 24, 2020, 3:20 PM CDT for Gregg County, Rusk County, Upshur County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2020, 3:20 PM CDT (20:20 UTC)
Expired
May 24, 2020, 4:00 PM CDT
In force
40 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Gregg County, TX, Rusk County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 94 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:05 PM CDT, 15 minutes earlier.

Area forecast discussion, May 24, 3:05 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
305 PM CDT Sun May 24 2020

.SHORT TERM.../Tonight through Monday Night/

Increasing low-level moisture and instability has resulted in a
surge of convection this afternoon, aided by an advancing upper
level disturbance lifting north from central Texas coupled with an
active sea breeze from the coast. These factors will continue to
enhance shwrs and tstms through the remainder of this afternoon
and into the evening hours although the overall convective coverage
and intensity should gradually begin to lessen with the loss of
heating after sunset. A Marginal Risk of severe weather continues
to cover the much of the region with the threat of a few storms
capable of dropping some strong gusty winds with heavy downpours,
possibly leading to localized flooding where any training storms
set up. A brief lull in convection will likely come later in the
evening closer to midnight before the next major shortwave dives
eastward across Texas ahead of the longwave trough entering the
Plains. Therefore, expect another round of shwrs and tstms to take
aim on the region early Monday, especially across the western half
of the region closer to the SW to NE track of the shortwave before
lifting north of the middle Red River Valley closer to midday on
Monday.

By Monday afternoon, expect convection to become more diurnally
driven during peak heating as the main forcing mechanism will be
shifting north of the region. However, expect convective coverage
to remain quite high as moisture and instability will continue to
be favorable for additional development beyond Monday afternoon
into Monday night as the longwave trough dives farther SE from the
Plains into north Texas. Therefore, have maintained high PoPs into
Monday night with the trough digging farther SE and providing for
increased forcing. With the additional rainfall expected to come,
a Flash Flood Watch may need to be considered heading into early
next week. For now, that threat does not appear to be sufficient
to warrant flood headlines but will continue to closely monitor
this potential.

/19/

.LONG TERM.../Tuesday through Sunday/

These long-term discussions are probably starting to sound like a
broken record regarding the extended. Towards the end of the short-
term period, a longwave trough will be digging through the plains
into central Texas. It's here where this low is anticipated to
become cut off from upper level support, and become our weather
producer into next weekend. Counterclockwise flow will allow for
Gulf moisture to stream into the Four-States throughout the course
of the long-term. This moisture will interact with this cut off low,
continuously firing off afternoon shower and thunderstorms. Due to
the nature of this slow low progression, rainfall rates will be
moderate to heavy at times. This may result in localized flash
flooding, and even more widespread flooding as the week goes on,
depending on where some of the heavier bands of precipitation set
up. Long-range guidance is still split on just where this closed low
will ultimately establish itself. Some solutions favor a more
western track, which would result in more precipitation for our
area, where others put the low more east, which would mean less
precipitation. Outside of the flooding threat, instability values
are rather low, as are wind shear values. While an isolated severe
storm can not be ruled, widespread severe weather is not anticipated.

Due to the nature of the long-term forecast, look for below average
high and low temperatures. This will be due to increase cloud cover,
and precipitation during the afternoon.

/44/

&&

.PREV DISCUSSION... /issued 1255 PM CDT Sun May 24 2020/

AVIATION...

For the 24/18Z TAF period, a mix of MVFR/low VFR cigs observed to
begin this period as low-level SE flow continues to supply abundant
Gulf moisture across our area terminals. With additional heating
this afternoon, expect convection to become very active aided by
an upper level disturbance shifting east from central Texas along
with an enhanced sea breeze from the coast. Therefore, cigs/vsbys
will be impacted with intermittent MVFR conditions continuing with
TEMPO thunder and periods of brief heavy rainfall. Then, look for
a gradual decrease in convection with the loss of heating by early
to mid evening before another strong upper level impulse advances
eastward across Texas overnight and into our western terminals by
early to mid morning on Monday. Therefore, have reintroduced SHRA
and VCTS at our East Texas sites just prior to daybreak. Cigs
will likely drop back into the MVFR range as well during this
timeframe with S/SE winds prevailing between 5-10 kts with higher
gusts invof convection.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  84  69  81 /  50  80  70  80
MLU  69  88  68  83 /  20  50  40  70
DEQ  65  82  65  79 /  70  80  90  90
TXK  67  82  67  78 /  70  80  80  90
ELD  66  87  67  82 /  40  60  60  80
TYR  67  80  66  77 /  70  60  80  80
GGG  67  82  66  79 /  50  70  80  80
LFK  68  83  68  81 /  50  70  70  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/44
Hazardous weather outlook, May 24, 11:32 AM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1132 AM CDT Sun May 24 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1132 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will increase in coverage today during
the late morning through the afternoon hours as low level moisture
will increase ahead of an upper upper level disturbance that will
move across East Texas. An isolated strong to severe thunderstorm
will also be possible in the afternoon, as the marginal risk has
been expanded into our area. Damaging winds will be the main
threat with this activity. Additionally, heavy rain could lead to
localized flooding in some areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The Four State Region will be transitioning into a fairly wet
period through the upcoming work week with a nearly stalled upper
level trough west of our region. This will result in periods of
scattered to numerous showers and thunderstorms through much of
the extended forecast. Flash Flood watches may become necessary
for portions of the Four State Region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this afternoon.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

44

In the hours before

Special weather statement, May 24, 2:34 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Shreveport LA
234 PM CDT Sun May 24 2020

TXZ137-138-150-151-153-242015-
Gregg TX-Panola TX-Harrison TX-Rusk TX-Shelby TX-
234 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON...PANOLA...
EASTERN RUSK...NORTHWESTERN SHELBY AND SOUTHEASTERN GREGG COUNTIES
UNTIL 315 PM CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Tenaha, or 8 miles south of Carthage, moving north
at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marshall, Carthage, Hallsville, Tatum, Tenaha, Beckville, Joaquin,
Deberry, Elysian Fields, Easton, Scottsville, Gary City, Front,
Darco, Fairplay, Jonesville, Midyett, Deadwood, Dotson and Woods.

LAT...LON 3194 9404 3191 9455 3252 9467 3256 9410
TIME...MOT...LOC 1933Z 172DEG 25KT 3203 9433

44
Special weather statement, May 24, 2:51 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
251 PM CDT Sun May 24 2020

TXZ125-136>138-149>151-242030-
Upshur TX-Gregg TX-Cherokee TX-Smith TX-Panola TX-Harrison TX-
Rusk TX-
251 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...WEST CENTRAL HARRISON...
SOUTHWESTERN PANOLA...RUSK...SOUTHWESTERN UPSHUR...GREGG AND NORTHERN
CHEROKEE COUNTIES UNTIL 330 PM CDT...

At 250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maydelle to near Ponta to near Henderson.
Movement was northwest at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Tyler, Longview, Jacksonville, Henderson, Kilgore, Whitehouse, White
Oak, Gladewater, Rusk, Overton, Bullard, Troup, New London, Arp,
Clarksville City, East Mountain, Pinehill, Mount Selman, Liberty City
and Maydelle.

LAT...LON 3230 9545 3236 9545 3238 9548 3256 9523
      3256 9521 3254 9518 3257 9515 3264 9470
      3197 9455 3190 9502 3170 9528 3190 9543
      3193 9542 3196 9545 3205 9542 3206 9544
      3209 9543 3215 9548 3218 9546 3223 9549
TIME...MOT...LOC 1950Z 153DEG 27KT 3179 9524 3195 9504 3208 9484

44

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:34 PM CDTSpecial Weather StatementSHVPanola41 min
May 24, 2:51 PM CDTSpecial Weather StatementSHVCherokee, Gregg, Rusk, Smith39 min
May 24, 3:22 PM CDTSpecial Weather StatementSHVWood38 min
May 24, 3:29 PM CDTSpecial Weather StatementSHVHarrison46 min
May 24, 3:43 PM CDTSevere Thunderstorm WarningSHVCamp, Gregg, Smith, Upshur, Wood47 min
May 24, 3:47 PM CDTSpecial Weather StatementSHVPanola43 min
May 24, 4:04 PM CDTSevere Thunderstorm WarningSHVCass, Harrison, Marion41 min
May 24, 4:21 PM CDTSevere Thunderstorm WarningSHVBowie, Camp, Franklin, Morris, Red River, Titus and 1 more54 min
May 24, 5:15 PM CDTSpecial Weather StatementSHVRed River60 min
May 24, 5:22 PM CDTAreal Flood AdvisorySHVBowie, Red River3 hr
May 24, 5:32 PM CDTSevere Thunderstorm WarningSHVRed River43 min
May 24, 3:55 PM CDTSpecial Weather StatementSHVDe Soto50 min
May 24, 4:10 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto, Red River50 min
May 24, 4:52 PM CDTSpecial Weather StatementSHVBossier, Caddo38 min
May 24, 6:05 PM CDTSpecial Weather StatementSHVHoward, Little River, Sevier55 min
May 24, 6:46 PM CDTSpecial Weather StatementSHVHempstead59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.